Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Antioxid Redox Signal. 2009 Dec;11(12):3071-109. doi: 10.1089/ARS.2009.2484.

Hyperglycemia and glycation in diabetic complications.

Author information

  • 1Inserm UMR-858, IFR-31, University of Toulouse, France.

Abstract

Diabetes mellitus is a multifactorial disease, classically influenced by genetic determinants of individual susceptibility and by environmental accelerating factors, such as lifestyle. It is considered a major health concern,as its incidence is increasing at an alarming rate, and the high invalidating effects of its long-term complications affect macro- and microvasculature, heart, kidney, eye, and nerves. Increasing evidence indicates that hyperglycemia is the initiating cause of the tissue damage occurring in diabetes, either through repeated acute changes in cellular glucose metabolism, or through the long-term accumulation of glycated biomolecules and advanced glycation end products (AGEs). AGEs represent a heterogeneous group of chemical products resulting from a nonenzymatic reaction between reducing sugars and proteins, lipids, nucleic acids, or a combination of these.The glycation process (glucose fixation) affects circulating proteins (serum albumin, lipoprotein, insulin, hemoglobin),whereas the formation of AGEs implicates reactive intermediates such as methylglyoxal. AGEs form cross-links on long-lived extracellular matrix proteins or react with their specific receptor RAGE, resulting inoxidative stress and proinflammatory signaling implicated in endothelium dysfunction, arterial stiffening, and microvascular complications. This review summarizes the mechanism of glycation and of AGEs formation and the role of hyperglycemia, AGEs, and oxidative stress in the pathophysiology of diabetic complications.

PMID:
19489690
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk